California, 2011

Wildfire in California, September 2 to 4, 2011

September 2 to 4, 2011 · NWS SGX · 1 event in 1 county or zone

The Hill fire started around 1143 PST on the 2nd, south of Oak Hills in the Cajon Pass. During the firefight, a mandatory evacuation of 1500 residents was ordered for the triangular area south of Joshua Road, from I-15 to west of Baldy Mesa Road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$600,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Hill fire started around 1143 PST on the 2nd, south of Oak Hills in the Cajon Pass. During the firefight, a mandatory evacuation of 1500 residents was ordered for the triangular area south of Joshua Road, from I-15 to west of Baldy Mesa Road. Evacuation order was lifted at 1300 PST on the 3rd. One firefighter was evacuated out for a medical emergency and another suffered heat exhaustion. One home was heavily damaged and two mobile homes and two outbuildings were destroyed on the 2nd. The fire burned a total of 1,158 acres before being fully contained around 1630 PST on the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 2, 8:00 AM PST, 3 hours 43 minutes earlier.

Area forecast discussion, Sep 2, 8:00 AM PST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT FRI SEP 2 2011

.SYNOPSIS...
HIGHER PRESSURE WILL BRING WARMER WEATHER AND A SHALLOWER MARINE
LAYER FOR THE WEEKEND INTO NEXT WEEK. A MINOR AMOUNT OF MONSOONAL
MOISTURE IN SOUTH TO SOUTHEAST FLOW ALOFT WILL BRING A SMALL BUT
INCREASING CHANCE OF AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS THROUGH MONDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WE HAVE A MARINE LAYER SLIGHTLY MORE SHALLOW THIS MORNING THAN IT
WAS YESTERDAY. WE ALSO HAVE A BATCH OF HIGH CLOUDINESS APPROACHING
FROM THE SOUTHEAST...BLOW OFF FROM A BIG SONORAN STORM LAST EVE. THE
COASTAL CLOUDS WILL CLEAR QUICKLY THIS MORNING LEADING TO A MOSTLY
SUNNY DAY ACCENTED BY SOME OF THOSE HIGHER CLOUDS. THE HIGH PRESSURE
RIDGE OVER THE SOUTHWEST WILL EXPAND SLIGHTLY WESTWARD AND CONTINUE
TO SHALLOW OUR MARINE LAYER THROUGH THE HOLIDAY WEEKEND. LOW CLOUDS
WILL BE LESS EXTENSIVE IN TIME AND SPACE FOR SEVERAL DAYS. THE RIDGE
WILL ALSO BUMP UP THE TEMPS SLIGHTLY ABOVE SEASONAL NORMALS AND IT
WILL HELP DRAW IN SOME MONSOON MOISTURE. THIS MOISTURE IS NOT SUPER
FAVORABLE FOR TRIGGERING AFTERNOON MOUNTAIN AND DESERT THUNDERSTORMS
BY ITSELF...BUT IT SEEMS TO BE INCREASING THROUGH THE
WEEKEND...RENDERING MONDAY WITH THE BEST CHANCE FOR SOMETHING TO
PRECIPITATE. THERE ARE HINTS OF THIS CONTINUING THROUGH AT LEAST
TUESDAY. WE WILL CONSIDER PUTTING BACK CHANCES FOR SATURDAY AND ADD
TUESDAY FOR THE AFTERNOON FORECAST. A WISP OF A LOW PRESSURE TROUGH
WILL PUT A DENT IN THE RIDGE DURING THE MIDDLE OF NEXT WEEK. THAT
WOULD SWING US BACK TO MORE MARINE LAYER INFLUENCE AND LESS MONSOON
MOISTURE AND HEAT.

&&

.AVIATION...
021530Z...COAST/VALLEYS...MARINE LAYER STRATUS...WITH CIGS AT AROUND
1200 FT AND LOCAL VIS OF 2-3SM...WILL CLEAR OUT BY AROUND 17-18Z.
VFR CONDS WILL PREVAIL AFTER 18Z...WITH SOME SCT HIGH CLOUDS AT
AROUND 20K FT EXPECTED TO MOVE OVER THE AREA AS THE DAY GOES ON DUE
TO INCREASING MID-HIGH LEVEL MOISTURE. BETWEEN 02Z AND 08Z...STRATUS
INCREASING TO OVC AND SPREADING INLAND 15 TO 25 MILES...AND THEN
RETREATING TO THE COAST SATURDAY MORNING BETWEEN 03/16 AND 03/18Z.

MTS/DESERTS...VFR WITH INCREASING SCT-BKN CIGS ABV FL150 AND
UNRESTRICTED VIS THROUGH TONIGHT.

&&

.MARINE...
LONG PERIOD WAVES CONTINUE TO MOVE THROUGH THE COASTAL WATERS
THROUGH SUNDAY. THOUGH THE TREND IS DOWN...HIGH SURF CRITERIA WILL
CONTINUE TO BE MET AS WIDESPREAD BREAKERS OF 7 FT AND HIGHER WILL
STILL BE PRESENT ALONG SOUTHWEST FACING SHORES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

HIGH SURF ADVISORY UNTIL 9 PM PDT SUNDAY FOR THE BEACHES.

&&

PUBLIC...MM
AVIATION/MARINE...BALFOUR/HARRISON
Hazardous weather outlook, Sep 2, 3:00 AM PST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT FRI SEP 2 2011

CAZ048-050-055>058-060>062-030100-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 AM PDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SUNDAY AND MONDAY...FOR THE MOUNTAINS AND DESERTS...THERE IS A
SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CAZ042-043-030100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
400 AM PDT FRI SEP 2 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 5 PM PDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SWELL FROM A SOUTHERN HEMISPHERE STORM WILL CONTINUE TO BRING HIGH
SURF AND DANGEROUS RIP CURRENTS TO SOUTH FACING BEACHES. A HIGH SURF
ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THROUGH SUNDAY...SWELL FROM A SOUTHERN HEMISPHERE STORM WILL
CONTINUE TO BRING HIGH SURF AND DANGEROUS RIP CURRENTS TO SOUTH
FACING BEACHES. A HIGH SURF ADVISORY IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Apple and Lucerne Valleys

When
September 2, 11:43 AM PST to September 4, 4:30 PM PST
Where
Apple and Lucerne Valleys forecast zone
Injuries
0 direct, 1 indirect
Property damage
$600,000
Reported by
Other Federal Agency
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346389.